Symptom: Sweating, Increased

Initial Grading Reminder

CTCAE grading of sweating, increased:

Grade 1: Limited to one site (palms, soles, or axillae); self-care interventions
Grade 2: Involving >1 site; patient seeks medical intervention; associated with psychosocial impact
Grade 3: Generalized involving sites other than palms, soles, or axillae; associated with electrolyte/hemodynamic Imbalance

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had any issues with increased sweating in the past? (if relevant: Are you perimenopausal?)  Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly? Are you sweating all the time or at specific times?

Grade the symptom

Ask the patient:

How much are you sweating? Where are you sweating? Is it affecting your ability to function? Are you feeling weak?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Do you have any abdominal (belly) pain? Any nausea or vomiting? Do you have a fever and/or chills?  Do you feel like your heart is racing? Do you feel hot?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new-onset moderate or worse (or worsening) sweating should be seen.

    Patients with any of the red-flag symptoms should be seen immediately.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Hepatotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued or listless?
    • Does the patient appear jaundiced?
    • Does the patient appear diaphoretic?
    • Does the patient have any ascites?
    • Change in energy level?
    • Change in skin color? Yellowing?
    • Change in stool color (paler)?
    • Change in urine color (darker/tea colored)?
    • Abdominal pain: specifically, right upper quadrant pain?
    • Bruising or bleeding more easily?
    • Fevers?
    • Change in mental status?
    • Increased sweating?
    • Elevation in LFTs
      • AST/SGOT
      • ALT/SGPT
      • Bilirubin (total/direct)
    • Alteration in GI function
    • Symptoms such as abdominal pain, ascites, somnolence, and jaundice
    • Other potential causes (viral, drug toxicity, disease progression)

    GI Toxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear weak?
    • Has the patient lost weight?
    • Does the patient appear dehydrated?
    • Does the patient appear in distress?
    • Quantity & quality of bowel movements (e.g., change in/increased frequency over baseline): solid, soft, or liquid diarrhea; dark or bloody stools; or stools that float
    • Fever
    • Abdominal pain or cramping
    • Increased fatigue
    • Upset stomach, nausea, or vomiting
    • Bloating/increased gas
    • Decreased appetite or food aversions
    • Serum chemistry/hematology abnormalities
    • Infectious vs immune-related adverse event causation
    • Peritoneal signs of bowel perforation (i.e., pain, tenderness, bloating)

    Thyroiditis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear unwell?
    • Changes in weight since last visit
      • Appear heavier? Thinner?
    • Changes in hair texture/thickness?
    • Appearing hot/cold?
    • Does the patient look fatigued?
    • Appetite/weight changes?
    • Hot or cold intolerance?
    • Change in energy, mood, or behavior?
    • Palpitations?
    • Increased fatigue?
    • Bowel-related changes?
      • Constipation/diarrhea
    • Skin-related changes?
      • Dry/oily
    • Ensure that patient undergoes thyroid function tests prior to first dose, every 12 weeks while on PD-1 therapy and q3 weeks with ipilimumab
    • High TSH with low free T4 consistent with primary hypothyroidism
    • DDX: secondary hypothyroidism due to hypophysitis, low TSH and low free T4
    • Occasionally thyroiditis with transient hyperthyroidism (low TSH and high free T4) may be followed by more longstanding hypothyroidism (high TSH and low free T4)
    • Other immune-related toxicity?
    • Prior thyroid dysfunction?

    Type 1 Diabetes Mellitus - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued?
    • Does the patient appear dehydrated?
    • Does the breath have a sweet/fruity smell?
    • Is the patient tachycardic?
    • Frequent urination?
    • Increased thirst?
    • Increased hunger?
    • Increased fatigue?
    • Altered level of consciousness with advanced cases
    • Symptoms of diabetes
    • Serum glucose levels
    • Other immune-related toxicity
    • Infections

    Differential Diagnosis

    What do you suspect is the cause of increased sweating?